| Catalog Number |
EIC8898-01 |
| Medical Device Problem Code |
Melted (1385)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/07/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during an ent surgery, the procise max coblator wand was getting damaged very quickly and the electrode was melted.Surgery was completed using a smith and nephew back-up device.There was a surgical delay greater than 30 minutes.No further complications were reported.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4) h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an image evaluation was performed and found the tip of the wand with melted electrodes.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include 1) hitting the device tip against a hard surface.2) using the device as a lever to enlarge surgical site.3) mechanical displacement of tissue through applied force.4) activating the device above recommended settings for prolonged periods of time.Based on this investigation, the need for corrective action is not indicated.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.Visual inspection observed the returned instrument shows no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The tip is worn from use.The electrode is thin from use.The electrode is missing a portion of their body from use.The opened device was tested and plugged into the controller and registered settings (7,3).The wand can produce plasma with its remaining electrode and had no issues activating coag.An image evaluation was performed and found the tip of the wand with melted electrodes.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include 1) hitting the device tip against a hard surface.2) using the device as a lever to enlarge surgical site.3) mechanical displacement of tissue through applied force.4) activating the device above recommended settings for prolonged periods of time.Based on this investigation, the need for corrective action is not indicated.